Blood clots and The Pill: my story

Blood clotsIt all started after a night spent curled up on the couch in front of the TV. I turned it off, stood up, and immediately felt a sharp cramping sensation in my right leg, towards the top of the calf. I put it down to being unfit and figured it would be gone by the morning.

The next morning, the pain was worse. I managed to hobble around school as usual for most of the day, waiting for the pain to go, but it didn’t. I was also bothered by the strange sensation of “pins and needles recovery”: that feeling in your legs after you’ve been sitting on the ground for a while and one of them has gone numb, but then stand up and the feeling slowly pours back into them.

The following day was just as bad, but I refused to let a leg cramp stop me from going to play laser tag with a group of friends that evening. As I raced around the maze, I had to keep stopping to catch my breath. I was struggling to breathe.

I realised I needed to see a doctor the following morning. I’d intended to get a referral to see a physiotherapist who might finally be able to stretch out the muscle. Erring on the side of caution, my doctor advised me to get checked for blood clots, “just in case”.

And it was there, lying on a table in a dark room while an ultrasound technician scanned my painful leg, that I was told I had deep vein thrombosis (DVT). A surprisingly large clot wound its way through the veins of my leg, extending through my calf and up past my knee into my thigh. The supervising doctor told me to go to the emergency room at my nearest hospital. Immediately.

I was just 15 at the time.

It’s not a fun experience to go through at any age – let alone as a bewildered teenager with no family history of clotting disorders. But I soon discovered that I wasn’t alone. A startling number of others before me, including young people who were otherwise fit and healthy, have been shocked to learn of their diagnosis. Blood clots just aren’t something that young, fit and healthy people tend to worry about. It’s not on the radar.

Tuesday 13 October is World Thrombosis Day. The aim is to spread awareness of one of the world’s biggest cardiovascular killers. It’s an issue that needs a higher profile, because if there’s one thing I’m really sick of, it’s reading countless stories of people like me who have had to deal with a sudden, nasty condition. Reading them sends chills down my spine every single time.

It’s particularly important for women. These stories almost read like a template: young woman in good physical health suddenly gets severe life-threatening blood clot, she starts gruelling treatment and recovery process, turns out she was taking the oral contraceptive pill which heightened her risk of developing clots. Sometimes, the clots are so bad, they leave permanent damage to her veins or other areas of her body. Sometimes they take her life when they spread to her lungs, or to her brain.

I was almost one of them. I had been taking the oral contraceptive pill Yasmin to treat a pretty bad case of acne and painful periods. Yep, that would be the same contraceptive pill that was at the centre of a class action lawsuit this year, thanks to the number of women who subsequently developed blood clots after they began taking the drug.

I also have a genetic blood disorder called Factor V Leiden (that’s a Roman numeral ‘5’ in the middle there), which means my blood tends to clot more easily than it should. This was a surprise to my family, considering our lack of blood-related problems in our medical history. But how were we to know that my Nan’s chronic leg ulcers were possible indicators of the disorder?

I was lucky to make it through the treatment and recovery process with no permanent damage. I spent six months taking the blood thinning medication Warfarin, having blood tests every two weeks to check that my blood wasn’t getting too thin, and wearing compression stockings throughout a long, hot Aussie summer. I was exempt from school sport due to the heightened risk of severe bruising from injury thanks to the Warfarin (nerdy, athletically-challenged 15-year-old me considered this to the be one and only upside of the whole horrible experience).

At the start of my treatment I needed daily injections of another anti-clotting drug, heparin, which were injected into the skin around my tummy. These continued for a week, and I now need to give myself these injections before and after a long haul plane flight to prevent clots. (I still consider my journey from being panic-attack-level afraid of needles, to being able to give myself painful injections with only a slightly shaking hand, one of my biggest personal accomplishments).

It’s not a difficult condition to live with – most of the time, it’s simply not an issue. It means I’m never going near the combined oral contraceptive pill again, and there are several similar hormone-based medications I can’t take. It means I have to wear the stockings and give myself the injections whenever I travel overseas. It means I’ll need to be carefully monitored through pregnancy, and some studies have suggested I could be at higher risk of miscarriage, stillbirth, or other complications. I also need to be careful if I ever require surgery, or if I’m ever immobilised for a length of time. But apart from these cases, I’m fine.

Let me be clear on one thing – if it weren’t for the blood disorder, the Pill would be my birth control method of choice. It’s a fantastic medication and contraceptive tool. But it can raise your risk of potentially developing blood clots. For women who unknowingly have an additional genetic disorder that predisposes them to clots (like I do), it can be truly dangerous. All that’s required is a little extra vigilance.

You know your own body better than anyone else, and if something doesn’t feel right – a pain in your leg that doesn’t go away – get it checked out immediately. Double check your family history for any kind of cardiovascular disorders, and if you’re in any doubt, ask your doctor for a simple blood test to screen for any other genetic risk factors you may be carrying.

A little extra awareness is all it takes to stop women from facing potentially disastrous consequences.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s